Back Side Effects - HIV

Side Effects - HIV

Crofelemer Improves Diarrhea in People with HIV

Crofelemer (brand name Fulyzaq) was well-tolerated and significantly reduced non-infectious diarrhea among HIV positive people taking antiretroviral drugs, according to a study published in the November-December 2013 issue of HIV Clinical Trials.

alt

Read more:

IAS 2013: Kidney Problems Linked to Tenofovir Use, Improve with Switch to Abacavir

Indian people with HIV who took tenofovir had a higher rate of kidney impairment than westerners, according to a study presented at the 7th International AIDS Society Conference on HIV Pathogenesis, Treatment and Prevention (IAS 2013) this month in Kuala Lumpur. A related study found that switching from tenofovir to abacavir reduced kidney risk.

alt

Read more:

UCSF Answers Patient and Provider Questions about Tenofovir Kidney Study

The University of California at San Francisco (UCSF) has issued a set of frequently asked question and answers for patients and clinicians regarding a study in this week's issue of AIDS finding a link between tenofovir (Viread, also in the Truvada and Atripla combination pills) and kidney impairment.alt

Read more:

IAS 2013: Genetic Testing Lowers Risk of Nevirapine Skin Rash

Screening for genetic mutations could substantially reduce the risk of hypersensitivity reactions involving skin rash among people starting nevirapine, according to a late-breaker report at the 7th International AIDS Society Conference on HIV Pathogenesis, Treatment and Prevention (IAS 2013) this month in Kuala Lumpur.

alt

Read more:

Large Study Finds Tenofovir Linked to Increased Kidney Risk

HIV positive people who took tenofovir (Viread, also in the Truvada and Atripla combination pills) were more likely to show signs of impaired kidney function, according to an observational study of more than 10,000 people described in the February 4, 2012, advance online edition of AIDS.

Read more:

Raltegravir (Isentress) Can Cause Central Nervous System Side Effects for People with HIV

The HIV integrase inhibitor raltegravir (brand name Isentress) is generally safe and well-tolerated, but it can cause central nervous system (CNS) symptoms such as insomnia, dizziness, and mood changes, especially when used with other drugs that raise its levels in the body, researchers reported in the October 1, 2012, advance online edition of AIDS. alt

Read more:

IDSA 2011: Capsaicin Patch Reduces Pain Due to HIV-Associated Neuropathy

A patch containing 8% capsaicin -- a compound derived from chili peppers -- significantly relieved the pain of nerve damage related to HIV or its treatment, investigators reported at the 49th Annual Meeting of the Infectious Diseases Society of America (IDSA 2011) last month in Boston.alt

Read more:

1 in 5 People on Atripla Switch, Usually Due to Central Nervous System Side Effects

One-fifth of all people who start the Atripla (efavirenz/tenofovir/emtricitabine) combination pill eventually may need to change to a different regimen, most often due to neuropsychiatric symptoms such as insomnia, abnormal dreams, dizziness, anxiety, or depression, according to a study described in the July 17, 2012, issue of AIDS. alt

Read more:

IDSA 2011: Tenofovir Not Linked to Increased Kidney Risk in HIV+ Veterans Study

Use of tenofovir (Viread, also in the Truvada and Atripla coformulations) was not associated with a higher risk of kidney toxicity compared with other antiretroviral agents, according to a study presented at the 49th Annual Meeting of the Infectious Diseases Society of America (IDSA 2011) last month in Boston.

Read more:

NIH Offers Free Database of Drugs Associated with Liver Injury

The National Institutes of Health (NIH) last week launched the new LiverTox database of drugs known to have the potential to cause liver toxicity -- the leading cause of acute liver failure in the U.S. In addition to prescription drugs, it also includes over-the-counter medications, herbal remedies, and supplements. A number of antiretroviral drugs used to treat HIV appear on the list. alt

Read more:

Peripheral Neuropathy Still Common, Capsaicin Patch Can Help

Nerve damage in the feet remains common among people with HIV in the ART era, though is often asymptomatic. A patch containing capsaicin -- derived from hot peppers -- relieved pain in people with HIV-associated neuropathy, researchers reported at a recent pain conference.

Read more:

Researchers Uncover Mechanism for Abacavir Hypersensitivity

As described in the May 19, 2012, advance online edition of AIDS, scientists have revealed how the nucleoside reverse transcriptase inhibitor abacavir (Ziagen, also in the Epzicom combination pill) can cause hypersensitivity in the small proportion of individuals with the HLA-B*5701 gene variation.alt

Read more:

CROI 2011: Reduced Limb Muscle, More Belly Fat Linked to Higher Mortality

HIV positive people who lose muscle in their arms and legs while gaining abdominal fat are at increased risk of death, according to findings from the FRAM study presented at CROI 2011. alt

Read more:

Pfizer Halts Phase 3 Trial of Pregabalin (Lyrica) for HIV Neuropathy Pain

Pfizer last week announced that it is halting late-stage clinical studies of pregabalin (brand name Lyrica) after an interim analysis showed that the drug did not relieve HIV-related neuropathy pain more than placebo.alt

Read more:

Tesamorelin (Egrifta) Now Available to Manage HIV-related Lipodystrophy

Tesamorelin, the recently approved treatment for lipodystrophy, is now commercially available under the brand name Egrifta, according to a recent announcement from EMD Serono. The company will offer a patient assistance program for low-income individuals and a co-pay assistance program for people with insurance, as well as patient training on how to inject the new medication.

Read more:

CROI 2012: Crofelemer Reduces Diarrhea in People with HIV; FDA Grants Priority Review

A plant compound known as crofelemer significantly decreased the frequency of secretory diarrhea in HIV positive patients, researchers reported at the 19th Conference on Retroviruses and Opportunistic Infections (CROI 2012) last month in Seattle. The U.S. Food and Drug Administration (FDA) has given crofelemer priority review status and is expected to take action by early June.alt

Read more:

NIH Scientists Shed Light on Immune Reconstitution Inflammatory Syndrome (IRIS)

Newly published research by scientists at the National Institute of Allergy and Infectious Diseases (NIAID), part of the National Institutes of Health (NIH), sheds light on a poorly understood, acute illness called Immune Reconstitution Inflammatory Syndrome (IRIS) that develops in some HIV-infected individuals soon after they begin antiretroviral therapy. IRIS is a significant problem in the treatment of HIV patients. Following is an announcement from the NIH about the results of the new study.

Read more:

CROI 2012: ART Liver Toxicity is Lower with Modern Regimens, but Still a Risk for HIV/HCV Coinfected

Liver toxicity related to antiretroviral therapy (ART) has become less common in recent years thanks to development of better tolerated drugs and improved understanding of how to use them. But HIV positive people coinfected with hepatitis C remain at higher risk, researchers reported at the 19th Conference on Retroviruses and Opportunistic Infections (CROI 2012) this month in Seattle.

Read more:

FDA Approves Tesamorelin (Egrifta) for Management of Lipodystrophy in People with HIV

The U.S. Food and Drug Administration (FDA) this week approved the growth hormone releasing factor tesamorelin (brand name Egrifta, formerly TH9507) for treatment of lipodystrophy, or excess body fat accumulation, in HIV positive people taking antiretroviral therapy (ART). Developed by Theratechnologies, the drug will be marketed in the U.S. by EMD Serono. Clinical trials showed that tesamorelin significantly reduced abdominal fat with fewer side effects than human growth hormone itself, though fat returned when the drug was discontinued.

Read more:

FDA Committee Rejects Capsaicin Patch for HIV Neuropathy Pain

An advisory committee of the U.S. Food and Drug Administration (FDA) last week unanimously voted against approval of a capsaicin patch for relief of HIV-related neuropathy pain, due to insufficient evidence of its effectiveness.alt

Read more:

FDA Committee Unanimously Votes to Approve Tesamorelin (Egrifta) for Lipodystrophy

The U.S. Food and Drug Administration (FDA) Endocrinologic and Metabolic Drugs Advisory Committee recommended by a 16-0 vote last Thursday that the agency should approve tesamorelin (brand name Egifta), a synthetic human growth hormone-releasing factor developed by Theratechnologies, for the treatment of visceral abdominal fat accumulation in people with HIV-related lipodystrophy. The recommendation is based on Phase 3 study results showing that people taking tesamorelin were nearly twice as likely to experience at least an 8% reduction in visceral fat. The main side effect of concern is elevated blood glucose and diabetes.

Read more: